Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 116, NWS Morristown, TN

June 23, 2014Cocke County, Jefferson County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 23, 2014, 3:11 PM EDT for Cocke County, Jefferson County, Sevier County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2014, 3:11 PM EDT (19:11 UTC)
Expired
Jun 23, 2014, 3:45 PM EDT
In force
34 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cocke County, TN, Jefferson County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 28 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
899 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:45 PM EDT, 26 minutes earlier.

Area forecast discussion, Jun 23, 2:45 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT MON JUN 23 2014

.SHORT TERM (TONIGHT AND TUESDAY)...WIDELY SCATTERED CONVECTION WILL
WEAKEN AND FADE THIS EVENING BUT MORE SHOWERS AND STORMS WILL BE ON
THE WAY FOR TUESDAY AS A LONG WAVE TROUGH CONTINUES ITS SLOW
PROGRESSION INTO THE MISSISSIPPI VALLEY. A COUPLE OF SHORTER
WAVELENGTH FEATURES WILL MOVE ACROSS THE SOUTHERN APPALACHIAN REGION
DURING THE PERIOD AND WITH INCREASING MOISTURE AND MODERATE
INSTABILITY...COVERAGE OF SHOWERS AND THUNDERSTORMS WILL INCREASE ON
TUESDAY SO TWEAKED POPS UP THROUGH THE LIKELY RANGE. TEMPERATURES
WILL BE REDUCED BY A FEW DEGREES DUE TO THE MORE ACTIVE CONVECTIVE
DAY. THUS STAYED CLOSER TO THE COOLER MET MOS MAX TEMPS.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...WEAKENING SHORTWAVE WILL
MOVE EAST THROUGH THE SOUTHERN APPALACHIANS ON WEDNESDAY.
THUNDERSTORM CHANCES REMAIN ABOVE NORMAL WEDNESDAY. FOR THE
REMAINDER OF THE WEEK AND INTO THE WEEKEND...WEAK SURFACE LOW
PRESSURE WILL RESIDE NEAR COASTAL NC. LAYER MOISTURE REMAINS
SLIGHTLY ABOVE NORMAL WHICH SHOULD AID IN DIURNAL CONVECTIVE
DEVELOPMENT EACH DAY. TEMPERATURES WILL BE AT OR A BIT ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  83  69  86 /  40  80  50  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  83  68  86 /  30  70  50  50
OAK RIDGE, TN                       69  83  68  86 /  30  70  50  60
TRI CITIES AIRPORT, TN              65  84  66  85 /  10  70  60  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 23, 3:36 AM EDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 AM EDT MON JUN 23 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
336 AM EDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING. A FEW STORMS
COULD BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A WEAK COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIAN REGION ON
TUESDAY...AND BECOME NEARLY STATIONARY AROUND THE REGION FOR THE
REST OF THE WEEK. THIS FRONTAL BOUNDARY WILL HELP TO TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS EACH DAY...ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE EACH DAY...WITH THE POSSIBILITY OF DAMAGING WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE
ISOLATED NATURE OF THE EXPECTED SEVERE ACTIVITY.

In the hours before

Special weather statement, Jun 23, 1:35 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
135 PM EDT MON JUN 23 2014

NCZ060-TNZ085>087-100>102-231815-
CHEROKEE-SOUTHEAST MONROE-EAST POLK-WEST POLK-BRADLEY-NORTHWEST
MONROE-MCMINN-
135 PM EDT MON JUN 23 2014

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
CHEROKEE...SOUTHEAST MONROE... EAST POLK...WEST
POLK...BRADLEY...NORTHWEST MONROE...MCMINN...

AT 134 PM EDT...A STRONG THUNDERSTORM WAS NEAR ETOWAH...OR 11 MILES
NORTHEAST OF BENTON...MOVING NORTHWEST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MADISONVILLE...BENTON...ETOWAH...ENGLEWOOD...TELLICO PLAINS...MOUNT
VERNON...DENTVILLE...PARKSVILLE...HIWASSEE OCOEE S.P....TURTLETOWN...
BULLET CREEK...RELIANCE...BIG FROG MOUNTAIN...ARCHVILLE AND COKER
CREEK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3522 8478 3552 8436 3524 8420 3499 8452
      3499 8464
TIME...MOT...LOC 1734Z 153DEG 18KT 3526 8448

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:35 PM EDTSpecial Weather StatementMRXPolk40 min
Jun 23, 2:08 PM EDTAreal Flood AdvisoryMRXMcMinn, Monroe, Polk3 hr
Jun 23, 2:29 PM EDTSevere Thunderstorm WarningMRXLoudon, Monroe, Roane46 min
Jun 23, 3:46 PM EDTSevere Thunderstorm WarningMRXSevier29 min
Jun 23, 3:59 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier34 min
Jun 23, 4:14 PM EDTAreal Flood AdvisoryMRXKnox, Sevier2 hr
Jun 23, 4:24 PM EDTAreal Flood AdvisoryMRXSullivan111 min
Jun 23, 4:54 PM EDTSpecial Weather StatementMRXUnion36 min
Jun 23, 5:33 PM EDTSpecial Weather StatementMRXGreene42 min
Jun 23, 6:00 PM EDTAreal Flood AdvisoryMRXGreene, Hawkins, Sullivan, Washington2 hr
Jun 23, 6:14 PM EDTSpecial Weather StatementMRXHamilton46 min
Jun 23, 6:26 PM EDTAreal Flood AdvisoryMRXHamilton2 hr
Jun 23, 6:56 PM EDTAreal Flood AdvisoryMRXMonroe, Polk109 min
Jun 23, 5:11 PM EDTSpecial Weather StatementMRXLee34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.